Alert archive / Washington / Blowing Dust Advisories in 2021

Blowing Dust Advisory 4, NWS Spokane, WA

May 7, 20215 counties in Washington

NWS Spokane, WA issued this blowing dust advisory at May 7, 2021, 2:26 PM PDT for 5 counties in Washington. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 7, 2021, 2:26 PM PDT (21:26 UTC)
Expired
May 7, 2021, 7:09 PM PDT
In force
5 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 116 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS76 KOTX 072126
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
226 PM PDT Fri May 7 2021

WAZ034-035-080300-
/O.NEW.KOTX.DU.Y.0004.210507T2126Z-210508T0300Z/
Moses Lake Area-Upper Columbia Basin-
Including the cities of Grand Coulee, Coulee City, Quincy,
Wilbur, Othello, Moses Lake, Ephrata, Ritzville, and Odessa
226 PM PDT Fri May 7 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Areas of visibility between one-quarter and one mile in 
  blowing dust mainly along the I 90 corridor. Areas next to plowed 
  fields could see visibility less than a quarter of mile.

* WHERE...Quincy, Wilbur, Othello, Moses Lake, Ephrata, Ritzville, 
  and Odessa.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Hazardous driving conditions due to reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory problems should make preparations to stay 
indoors until the storm passes. Be ready for a sudden drop in 
visibility to near zero. If you encounter blowing dust or blowing 
sand on the roadway or see it approaching, pull off the road as far 
as possible and put your vehicle in park. Turn the lights all the 
way off and keep foot off the brake pedal. Remember, Pull Aside, 
Stay Alive.

&&

$$

JCLEV
1 follow-up statement
358 
WWUS76 KOTX 080209
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
709 PM PDT Fri May 7 2021

WAZ034-035-080315-
/O.CAN.KOTX.DU.Y.0004.000000T0000Z-210508T0300Z/
Moses Lake Area-Upper Columbia Basin-
Including the cities of Grand Coulee, Coulee City, Quincy,
Wilbur, Othello, Moses Lake, Ephrata, Ritzville, and Odessa
709 PM PDT Fri May 7 2021

...BLOWING DUST ADVISORY IS CANCELLED...

The threat of widespread blowing dust with visibility restrictions 
has ended for the evening.

$$

FX

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this blowing dust advisory went out at May 7, 10:43 AM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 7, 10:43 AM PDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1043 AM PDT Fri May 7 2021

.SYNOPSIS...
A cool, showery, and breezy pattern will settle in over the Inland
Northwest through the weekend. A few thunderstorms will also be
possible in the afternoon today. Frosty mornings with much
cooler temperatures as well, especially in the mountain valleys.
Next week will be mainly dry with temperatures warming above
average by mid week.

&&

.DISCUSSION...
Today through Saturday night: A deep and cold upper level trough
of lower pressure will move in over the Inland Northwest today. A
-31 Celsius 500 mb cold pool will move in over eastern Washington
for the afternoon hours. There is also a lot of dry air moving in
behind the cold front that pushed across Thursday evening. That
cold pool should be enough to destabilize the atmosphere for
diurnally forced shower development over much of the region. Best
chances will be over the higher terrain of eastern Washington. The
dry lower levels in the basin will act to inhibit convection a
bit, but I still see the potential for isolated showers. Some
showers may intensify to the point with enough vertical
development for lightning. Any thunderstorms that do develop
though will likely be isolated in nature, and pulse up and back
down quickly. With the cold upper level low sitting directly over
the region, I wouldn't be surprised if we get reports of cold air
funnels. Snow levels are also coming down behind the cold front.
Moist upslope flow into the Cascade Mountains will result in snow
over Stevens Pass and Washington Pass. This may result in slick
travel for Friday morning with 1 to 3 inches possible.

Temperatures will feel drastically cooler compared to Thursday.
Today will be 5 to 10 degrees below normal, whereas Thursday was
10 to 20 degrees above average! That is quite the cold front
passing through. High temperatures today will be in the upper 50s
to low 60s and we will cloud up quickly in the afternoon as the
atmosphere destabilizes. The pressure gradient will remain tight
over the region in the post-frontal air mass. This will keep winds
breezy from the west with gusts increasing into this afternoon to
between 25-35 mph across the exposed areas of the basin. I don't
think these winds will be strong enough for blowing dust with
consideration that RHs will be up a little bit. Can't rule out
some patchy blowing dust though considering that there was some
observed on Thursday.

The mornings may get a bit frosty with lows Saturday morning
dipping down into the low to mid 30s for much of the region.
Colder pockets in the northern mountain valleys will have a chance
of getting down to below freezing. Any sensitive vegetation should
be protected from frost or freeze damage. Temperatures will be a
little warmer during the day on Saturday. Temperatures will top
out more in the mid to upper 60s in the western portion of the
basin with cloud cover a bit less as the upper level low shifts
into Montana. Best chances for showers will be in the Idaho
Panhandle in the afternoon. /SVH

Sunday through Thursday: Ensembles suggest a northwest flow
keeping pops over North Idaho and parts of extreme Eastern
Washington Sunday and Monday By Tuesday it is replaced with
positively tilted ridging of not very high amplitude but enough to
keep Tuesday dry. The ridge shows some flattening Wednesday and
Thursday allowing for dry weather to continue with perhaps an
exception being minor pops for light precip over extreme Northeast
Washington and extreme North Idaho. Slow and gradual warming
trend accompanies this scenario with temperatures closer to climo
values Monday that warm slightly above it for the remainder of the
workweek. Moisture streaming through either the northwest flow at
the beginning of this period or the ridging will keep sky cover
varying between partly and mostly cloudy. /Pelatti

&&

.AVIATION...
18Z TAFS: A cold trough will push across the region today and
tonight, with increasing clouds and widely scattered showers
developing. Some rumbles of thunder are also possible, but there
is low confidence of any thunderstorms impacting terminals. Breezy
westerly winds are also anticipated to continue. /KD

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  33  60  36  62  39 /  20  20  10   0   0   0
Coeur d'Alene  58  34  57  35  60  38 /  20  20  10   0  10   0
Pullman        55  34  56  34  59  37 /  20  20  10   0  10   0
Lewiston       63  40  63  42  65  42 /  20  10  10   0  10   0
Colville       60  31  63  31  65  36 /  40  40   0   0  10   0
Sandpoint      58  36  55  34  59  37 /  20  30  20  10  20  10
Kellogg        53  36  51  39  55  39 /  30  30  20  10  30  10
Moses Lake     63  36  67  40  70  41 /  10   0   0   0   0   0
Wenatchee      60  40  64  43  67  43 /  10   0   0   0   0   0
Omak           61  37  67  39  69  41 /  20  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

Nearby

Blowing Dust Advisories in Washington, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.